North Carolina, 2019Damaging Winds in North Carolina, June 22, 2019
June 22, 2019 · NWS ILM · 3 events in 3 counties and zones
Low pressure tracking along a stationary boundary produced numerous severe storms in eastern North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking along a stationary boundary produced numerous severe storms in eastern North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 22, 1:48 PM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 22, 1:48 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
248 PM EDT Sat Jun 22 2019
.SYNOPSIS...
An upper disturbance will bring strong thunderstorms this
evening and possibly another round tomorrow. Hotter and drier
weather is expected Monday and Tuesday. Temperatures will remain
warm from Wednesday onward while storm chances return.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
The entire area is now under Severe Thunderstorm Watch
number 424. The forecast is evolving as expected (so far) with a MCS
exiting the mountains and what appears to be an outflow boundary
approaching our area from the north. We still have very little
cumulus development and it will probably be closer to 5 PM when
conditions become more conducive for development in our area, the
convective cap erodes from earlier convection and these features
arrive.
Near term high resolution as well as global guidance shows somewhat
organized convection this evening kinda lingering into the overnight
hours. The highest pops and severe potential are later this
afternoon and evening. As for Sunday the baroclinic zone lingers and
continues to basically bisect the area. Guidance maintains some
activity basically all day thus I'm thinking this will not
necessarily be a MCS via more continuity but confidence is a bit
lower. Sunday night should be dry.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Yet another afternoon with strong
instability developing Monday. The vort-laden northwesterly flow
will be no more however as mid level ridging builds overhead. The
GFS shows only scant precipitation (mainly along the sea breeze)
whereas the WRF keeps the area dry altogether. The former solution
is the going forecast and has been more or left as-is with 20 POPs
across coastal counties. Temperature guidance is tightly clustered
in depicting mid/upper 80s coast to mid 90s I-95 corridor. Monday
night lows will be mild and tend to run in the low 70s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Mid level ridge/surface Piedmont trough
remains in place on Tuesday, which should thus wind up another warm
day with isolated convection at best. A shortwave hacks away at the
ridging locally on Wednesday bringing a small uptick in storm
coverage. In its wake mid level flow collapses to light and
variable, with a ridge possibly developing offshore by the period's
end/Saturday. Expect a long stretch of warmer than normal
temperatures and isolated diurnal thunderstorms along the sea
breeze, which should be free to make good inland progress.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18Z...The atmosphere will take its time reloading this
afternoon, as an MCC came through last night. Look for a
similiar thing happening tonight as another MCS is likely to
develop after 00Z. Low confidence on timing, but best chance
will be around 04-07Z timeframe. Strong winds are possible.
Sunday, still some showers hanging around the coast after
daybreak. MVFR ceilings are a good bet with possible IFR
ceilings.
Extended Outlook...Mainly VFR through the period with brief MVFR/IFR
conditions from afternoon convection and early morning fog and/or,
low stratus.
&&
.MARINE...
As of 3 PM Saturday...
Very quiet conditions over the waters from a synoptic
standpoint basically through the near term period. Winds will
continue to be light and variable with significant seas of two
feet or so. However we continue to expect some thunderstorms to
move across from time to time more certain this evening and they
will produce locally strong winds and seas.
Weak flow aloft paired with an eastward drifting piedmont trough
will keep winds southwesterly at 10kt and seas just around 2 ft
Monday and Tuesday. An upper disturbance on Wednesday will have a
weak but possibly closed surface reflection that will yield even
lighter and somewhat variable winds. Minimal wind and waves will
persist into Thursday as this feature dissipates in some guidance and
retrogrades back to the east in others.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...MBB
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...21
Hazardous weather outlook, Jun 22, 1:25 PM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
225 PM EDT Sat Jun 22 2019
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
231830-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
225 PM EDT Sat Jun 22 2019
...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Severe thunderstorms are possible late this afternoon into the
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-231830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
225 PM EDT Sat Jun 22 2019
...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Strong offshore thunderstorms are possible this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 22, 4:50 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
550 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG 2 NNW WALLACE 34.75N 79.84W
06/22/2019 MARLBORO SC LAW ENFORCEMENT
SC LAW ENFORCEMENT REPORT TREES IN ROADWAY NEAR
WALLACE, SC. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER ILM1900109
21Local storm report, Jun 22, 5:04 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
604 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 2 SW TATUM 34.62N 79.62W
06/22/2019 MARLBORO SC LAW ENFORCEMENT
SC LAW ENFORCEMENT REPORT TREES IN THE ROADWAY NEAR
BENNETTSVILLE. TIME ESTAIMTED VIA RADAR.
&&
EVENT NUMBER ILM1900110
21Thunderstorm Wind, Robeson
- When
- June 22, 5:41 PM EST to 5:43 PM EST
- Where
- Robeson County, Fairmont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 34.500, -79.120
Large trees were blown down in Fairmont with widespread power outages.
Thunderstorm Wind, Columbus
- When
- June 22, 6:53 PM EST to 6:55 PM EST
- Where
- Columbus County, Nakina
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.130, -78.670
Multiple trees down in Nakina and surrounding areas.
Thunderstorm Wind, Brunswick
- When
- June 22, 7:03 PM EST to 7:05 PM EST
- Where
- Brunswick County, Ash
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.070, -78.530
Several large trees down near Ash.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Oklahoma, June 22 to 28, 20191 death · $172,000 · 74 kt wind · 27 events
- Rip Current in Florida, June 22, 20191 death · 1 event
- Rip Current in Florida, June 22, 20191 death · 1 event
- Flash Flooding and Hail in Iowa, June 22 to 23, 2019$240,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 22, 2019$75,000 · 1.25 in hail · 10 events
- Damaging Winds in Tennessee, June 22, 2019$53,000 · 52 kt wind · 16 events
- Damaging Winds in North Carolina, June 22, 2019$78,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, June 22, 2019$20,000 · 50 kt wind · 36 events
- Flash Flooding and Flooding in Kansas, June 22 to 23, 2019$15,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Alabama, June 22, 20191 in hail · 35 events
- Flooding in Kentucky, June 22 to 30, 2019$40,000 · 3 events
- Damaging Winds in South Carolina, June 22, 2019$20,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840183, 840181, 840182.